Alert archive / Nebraska / Severe Thunderstorm Warnings in 2019

Severe Thunderstorm Warning 276, NWS North Platte, NE

September 19, 2019Frontier County, Lincoln County, Nebraska

NWS North Platte, NE issued this severe thunderstorm warning at Sep 19, 2019, 6:09 PM CDT for Frontier County, Lincoln County, Nebraska. It was in force for 51 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Sep 19, 2019, 6:09 PM CDT (23:09 UTC)
Expired
Sep 19, 2019, 7:00 PM CDT
In force
51 min
Issued by
NWS North Platte, NE
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Frontier County, NE, Lincoln County, NE

The radar

The North Platte radar (KLNX), 147 km from the middle of the area, began a volume at 23:08 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 11.2 hours before the alert went out and 57 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2019-09-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 335 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2019-09-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 49 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
335 J/kg
Mixed-layer CIN
-405 J/kg
Mixed-layer LCL
1331 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
49 m²/s²
0-3 km storm-relative helicity
29 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

462 
WUUS53 KLBF 192309
SVRLBF
NEC063-111-200000-
/O.NEW.KLBF.SV.W.0276.190919T2309Z-190920T0000Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service North Platte NE
609 PM CDT Thu Sep 19 2019

The National Weather Service in North Platte has issued a

* Severe Thunderstorm Warning for...
  Central Frontier County in southwestern Nebraska...
  Southeastern Lincoln County in southwestern Nebraska...

* Until 700 PM CDT.

* At 609 PM CDT, a severe thunderstorm was located near Curtis,
  moving north at 20 mph.

  HAZARD...60 mph wind gusts and quarter size hail.

  SOURCE...Radar indicated.

  IMPACT...Hail damage to vehicles is expected. Expect wind damage 
           to roofs, siding, and trees.

* Locations impacted include...
  Curtis, Moorefield, Stockville, Maywood, Hansen Memorial Reserve
  State Wildlife Management Area, Orafino and Dancing Leaf Earth
  Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

To report severe weather, contact your nearest law enforcement
agency. They will send your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4045 10061 4090 10064 4088 10023 4070 10022
      4070 10014 4042 10020
TIME...MOT...LOC 2309Z 184DEG 19KT 4056 10050 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurgensen/CLB
1 follow-up statement
463 
WWUS53 KLBF 192337
SVSLBF

Severe Weather Statement
National Weather Service North Platte NE
637 PM CDT Thu Sep 19 2019

NEC063-111-200000-
/O.CON.KLBF.SV.W.0276.000000T0000Z-190920T0000Z/
Frontier NE-Lincoln NE-
637 PM CDT Thu Sep 19 2019

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 700 PM CDT
FOR CENTRAL FRONTIER AND SOUTHEASTERN LINCOLN COUNTIES...

At 637 PM CDT, a severe thunderstorm was located near Moorefield, or
near Curtis, moving north at 20 mph.

HAZARD...60 mph wind gusts and quarter size hail.

SOURCE...Radar indicated.

IMPACT...Hail damage to vehicles is expected. Expect wind damage to 
         roofs, siding, and trees.

Locations impacted include...
Curtis, Moorefield, Stockville, Maywood, Hansen Memorial Reserve
State Wildlife Management Area, Orafino and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

This storm is producing large hail. SEEK SHELTER NOW inside a sturdy
structure and stay away from windows.

Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.

&&

LAT...LON 4045 10061 4090 10064 4088 10023 4070 10022
      4070 10014 4042 10020
TIME...MOT...LOC 2337Z 184DEG 19KT 4071 10049 

HAIL...1.00IN
WIND...60MPH
 
$$

Jurgensen/CLB

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 19, 2:50 PM CDT, 3 hours 19 minutes earlier.

Area forecast discussion, Sep 19, 2:50 PM CDT, 3 hours 19 minutes before
Area Forecast Discussion
National Weather Service North Platte NE
250 PM CDT Thu Sep 19 2019

.SHORT TERM...(This evening through Friday night)
Issued at 250 PM CDT Thu Sep 19 2019

Forecast concern for tonight will be the potential for locally
heavy rainfall across portions of southwest Nebraska. Strong warm
air advection occurring at the surface across western and central
Kansas this afternoon, where south winds are gusting to 20kt and
temperatures near 93 degrees. Latest CAMs models indicate a few
clusters of thunderstorms developing in western Kansas late this
afternoon and early evening. A few models, including the NAM Nest
and NMM show develoment northward into southwest Nebraska this
evening. the latest HRRR and RAP models are also generating
convective QPFs. Still, given the model differences, and some
models indicating dry this evening, confidence is below average on
the location. However, anomalously high atmospheric moisture will
be available, where any thunderstorms which do develop will be
capable of producing rainfall rates above an inch per hour. WPC
has a marginal risk for excessive rainfall across southwest
Nebraska tonight. In addition, SPC has a Marginal Risk for severe
storms this evening across southwest Nebraska, with large hail and
damaging winds possible. A few lingering showers and
thunderstorms will be possible into the overnight hours. Lows
tonight will remain quite mild for this time of the year with lows
ranging from the lower 60s across the west to the upper 60s
across the northeast.

On Friday into Friday night, the main concern will be the threat
for isolated/scattered strong to severe thunderstorms late Friday
afternoon into Friday night.

An upper level trough will begin to lift northeast into the
Northern and Central Plains on Friday. Models agree on scattered
showers and thunderstorms during the day to move northward well
ahead of the approaching cold front. A few of the thunderstorms
could be strong to briefly severe. While brief heavy rainfall is
possible during the day, the potential for any flooding is low.

Going into Friday evening, the cold front will be the main forcing
for showers and thunderstorms. SPC currently has a Slight Risk
north of a line from Oshkosh through Thedford and Butte, while a
Marginal Risk covers the rest of the CWA. Damaging winds, large
hail and heavy rainfall will be the primary threats for Friday
with the greatest risk being across the northeast Panhandle and
northwest Nebraska. As the storms progress eastward through the
area, we will also see a threat for heavy rainfall. WPC has a
Slight Risk for excessive rainfall across extreme north central
Nebraska with a Marginal Risk extending south to a line from
Oshkosh through O'Neill. for these areas, total rainfall amounts
exceeding 0.5 inches are expected, with as much as 1-2 inches
across portions of north central Nebraska possible. The cold front
and associated system will progress east fairly quickly and should
limit how much rainfall occurs. But, given how saturated the area
already is, localized flooding or flash flooding will be possible.

.LONG TERM...(Saturday through Thursday)
Issued at 250 PM CDT Thu Sep 19 2019

Dry with cooler temperatures behind the front on Saturday with a
mostly sunny sky. Highs from the upper 60s to low 70s northwest
Sandhills, to the upper 70s southeast. A breezy northwest wind
through the day. The dry conditions will be short lived for portions
of southwest Nebraska as precipitation chances increase once
again Saturday night. This will be aided by a strong upper jet
developing across western Kansas into eastern Nebraska as the base
of the upper trough swings through the region.

Sunday through Monday will remain dry across the area as upper level
ridging develops. Highs warm to around 80 Monday. An upper trough
will cross the Central Rockies on Monday, and the Northern and
Central Plains Monday night into Tuesday pushing a cold front
through the region. Only a 20 to 30 percent chance across
southwest into central Nebraska.

A closed upper low over Hudson Bay Canada will bring upper level
troughing into the Great Lakes Wednesday night into Thursday. This
will bring seasonable highs from the upper 60s to mid 70s and a
drier airmass to the region. Lows in the mid 40s to low 50s by
Wednesday night.

&&

.AVIATION...(For the 18Z TAFS through 18Z Friday afternoon)
Issued at 1242 PM CDT Thu Sep 19 2019

Isolated showers and thunderstorms are possible across southwest
Nebraska, however left the mention of them out of the TAF as
confidence is low that any will affect KLBF airports. The main
concern this forecast period is with LLWS conditions tonight,
around 1500ft with wind speeds of 40 to 50 kts possible.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Roberg
LONG TERM...Roberg
AVIATION...Gomez
Hazardous weather outlook, Sep 19, 3:00 PM CDT, 3 hours 9 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
300 PM CDT Thu Sep 19 2019

NEZ004>010-022>029-035>038-056>059-069>071-094-202000-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
300 PM CDT Thu Sep 19 2019 /200 PM MDT Thu Sep 19 2019/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...THIS AFTERNOON AND TONIGHT.

Isolated strong to severe thunderstorms are possible starting
late this afternoon into this evening across southwest Nebraska.
Isolated thunderstorms will then be possible across the Sandhills
and north central Nebraska late this evening and early tonight as
storms move northeast over time. Isolated severe storms will be
capable of large hail and damaging winds. Localized heavy rain is
possible across portions of southwest Nebraska with slow moving
storms. However, widespread heavy rain is not likely.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY.

Isolated to scattered severe thunderstorms are possible Friday
afternoon and Friday night across portions of the Sandhills
and north central Nebraska. The greatest risk for severe storms
is northwest of a line from Butte to Thedford to Tryon. Severe
storms will be capable of large hail and damaging winds. Heavy
rain is also possible, mainly across parts of the Sandhills and
north central Nebraska, especially along the Nebraska/South Dakota
border.

Thunderstorms are possible Saturday night, and again Monday night
and Tuesday. The severe threat is uncertain at this time.

.SPOTTER INFORMATION STATEMENT...

While spotter activation is not expected through tonight, any
hail, wind, or rainfall reports are appreciated.

Spotter Activation may be needed Friday.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

In the hours before

Special weather statement, Sep 19, 5:02 PM CDT, 1 hour 7 minutes before
Special Weather Statement
National Weather Service North Platte NE
502 PM CDT Thu Sep 19 2019

NEZ071-192245-
Frontier NE-
502 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN FRONTIER COUNTY UNTIL 545
PM CDT...

At 501 PM CDT, Doppler radar was tracking a strong thunderstorm over
Medicine Creek Reservoir State Recreation Area, or 21 miles southeast
of Curtis, moving north at 25 mph.

Penny size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Eustis, Stockville, Medicine Creek Reservoir State Recreation Area,
Orafino, Freedom and Dancing Leaf Earth Lodge.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in North Platte.

&&

LAT...LON 4070 10039 4070 9998 4044 9998 4043 10009
      4035 10010 4035 10039
TIME...MOT...LOC 2201Z 183DEG 23KT 4040 10025

Jurgensen/CLB
Local storm report, Sep 19, 5:44 PM CDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
544 PM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0539 PM     TSTM WND GST     STOCKVILLE              40.53N 100.38W
09/19/2019  E60 MPH          FRONTIER           NE   PUBLIC

            ESTIMATED WIND GUST AT THIS LOCATION ALONG WITH PEA SIZED
            HAIL.

&&

CBUTTLER
Local storm report, Sep 19, 5:45 PM CDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NORTH PLATTE NE
545 PM CDT THU SEP 19 2019

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0542 PM     HAIL             5 ESE STOCKVILLE        40.51N 100.30W
09/19/2019  E1.75 INCH       FRONTIER           NE   PUBLIC

&&

CBUTTLER
Special weather statement, Sep 19, 5:55 PM CDT, 14 minutes before
Special Weather Statement
National Weather Service North Platte NE
555 PM CDT Thu Sep 19 2019

NEZ059-071-192345-
Frontier NE-Lincoln NE-
555 PM CDT Thu Sep 19 2019

...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN FRONTIER AND
SOUTHEASTERN LINCOLN COUNTIES UNTIL 645 PM CDT...

At 555 PM CDT, Doppler radar was tracking a strong thunderstorm 9
miles west of Eustis, or 17 miles east of Curtis, moving north at 30
mph.

Winds in excess of 40 mph will be possible with this storm.

Locations impacted include...
Vroman.

This includes Interstate 80 in Nebraska between mile markers 205 and
207.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4065 10032 4102 10028 4102 10023 4070 10022
      4070 10005 4061 10008
TIME...MOT...LOC 2255Z 188DEG 26KT 4071 10019

Jurgensen/CLB

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 19, 12:13 AM CDTSpecial Weather StatementLBFWheeler47 min
Sep 19, 3:41 AM CDTAreal Flood AdvisoryLBFHolt3 hr
Sep 19, 5:02 PM CDTSpecial Weather StatementLBFFrontier43 min
Sep 19, 5:26 PM CDTSevere Thunderstorm WarningLBFFrontier49 min
Sep 19, 5:55 PM CDTSpecial Weather StatementLBFDawson50 min
Sep 19, 6:35 PM CDTSpecial Weather StatementLBFLincoln25 min
Sep 19, 6:41 PM CDTSpecial Weather StatementLBFChase, Perkins49 min
Sep 19, 6:48 PM CDTSpecial Weather StatementLBFHayes42 min
Sep 19, 6:54 PM CDTSevere Thunderstorm WarningLBFFrontier, Hayes, Lincoln51 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2019Every severe thunderstorm warning in 2019

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.